FDA Probes Link Between Kava, Liver DamageMar 15, 2002 | HealthScoutNews
Federal health officials are investigating whether dietary supplements containing the herb kava may be associated with liver damage, including hepatitis, cirrhosis and liver failure.
The U.S. Food and Drug Administration (news - web sites) (FDA) review follows recent actions by Canada, Australia and some European nations that warned people about -- or banned -- over-the-counter supplements that contain kava.
Those measures came after reports out of Europe of liver damage caused by kava, a plant from the South Pacific used to treat anxiety and insomnia.
In December, the FDA sent a letter to U.S. physicians asking them to report any cases of liver damage they believe may be associated with kava. An FDA spokesman says that between 1998 and late last month, the agency received 38 reports of "adverse effects" believed to be kava-related.
One of those reports involved a young woman who suffered liver failure and required a liver transplant, says the spokesman, who would not offer additional details about her case.
The FDA spokesman says 10 of the 38 reports were received after the letter was sent to health-care professionals in December. He couldn't say how long the FDA review might continue.
Dietary supplements don't need to be pre-approved by the FDA for sale to consumers. But the FDA has the authority to "take action" on a supplement once it's on the market and a problem becomes apparent, the spokesman says. Those actions could range from a warning letter to the manufacturer, to fines, to seizure of the product.
Kava, also known as kava kava, is a member of the pepper family. South Pacific islanders have used it for thousands of years as a ceremonial drink. It has become increasingly popular in the United States in recent years as a treatment for anxiety and insomnia.
Kava ranks ninth in sales of all herbal dietary supplements sold in U.S. mainstream retail markets, with sales of about $15 million in 2000, according to the American Botanical Council, a nonprofit herbal research and education organization.
The council says those sales figures don't include kava sold in health-food stores, by mail order or by health professionals, and that could amount to another $15 million or more.
"Our position is that more research and investigation needs to be undertaken because there's clearly some questions about the adverse events that were reported" in Europe, says Wayne Silverman, chief administrative officer of the council.
He adds there's no proof kava is harmful, but the council suggests users adhere to these recommendations:
Don't take kava if you have any liver problems, drink alcohol regularly, or are taking a drug that has known adverse effects on the liver.
Don't take kava on a daily basis for more than four weeks because adverse reports so far seem to be associated with chronic use.
Stop using kava is you notice any signs of jaundice, such as dark urine or yellowing of the eyes.
If you have a history of liver problems, consult your doctor before taking kava.
Those same guidelines are being put forward by the association that represents American growers, processors, manufacturers and marketers of herbs and herbal products.
Michael McGuffin, president of the American Herbal Products Association, says his group is taking a "hyper-cautious" approach in response to the reports out of Europe, and wants to ensure that consumers are well-informed about kava.
The association released an advisory in January informing consumers of the overseas reports that suggest a link between kava and liver damage. The advisory also mentioned the FDA review of kava.
The association is reviewing possible revisions to consumer instructions and cautions on the labels of kava products, McGuffin says.
In addition, the association hired a toxicologist to review available kava case reports from Europe and the United States. The report, completed last month and submitted to the FDA, found no conclusive evidence of a link between kava and liver damage, McGuffin says.